|Methimazole-induced facial excoriation in a hyperthyroid cat|
Have you seen cats excessively groom and/or fur pull as a side effect of the drug? I've read where that shows up as a side effect of hyperthyroidism, but not the medicine.
My cat only started doing this (fur pulling mostly) once he was put on 7.5mg/day of methimazole. It's so excessive that three weeks ago, I decided to stop the meds and switch him to Hill's Y/D food. That was a mistake as he lost way too much muscle weight and began to look emaciated. Plus, he had a horrible squeaking noise in his intestines! (I did gradually transition the food over a week, but the GI sounds still persisted).
I now have him back on his normal diet of Orijen Cat food (dry) and Blue Spa Turkey (wet). Anyway, he is 3 days back on the methimazole, eating well and regaining weight. But of course, on the second day of restarting the meds, he started fur pulling again.
I'm at a loss.... wondering if you have run across this ever and have any advice? Thank you so much for your time.
This certainly sounds like your cat is having an allergic skin reaction to the methimazole. We don't see this very often in cats or humans treated with methimazole, but drug-induced cutaneous reactions can develop in association with almost any drug in the susceptible patient (1-3).
In cats, we see this most frequently around the head and neck area, and these self-induced excoriations will commonly become quite severe (see photo of cat above) (4). In these cases, we generally are forced to stop the drug and use another form of therapy.
In your cat, the fact that the "fur pulling" resolved after stopping the drug and now has recurred once you have restarted the drug is diagnostic for a cutaneous drug allergy. In this case, it doesn't sound life threatening, but if he were my cat, I would treat him with either radioiodine or surgery and get him off this drug —the pruritis must be making him very uncomfortable.
- Svensson CK, Cowen EW, Gaspari AA. Cutaneous drug reactions. Pharmacological Reviews 2001;53:357-379.
- Khan DA. Cutaneous drug reactions. Journal of Allergy and Clinical Immunology 2012;130:1225-1225 e1226.
- Otsuka F, Noh JY, Chino T, et al. Hepatotoxicity and cutaneous reactions after antithyroid drug administration. Clinical Endocrinology 2012;77:310-315.
- Peterson ME, Kintzer PP, Hurvitz AI. Methimazole treatment of 262 cats with hyperthyroidism. Journal of Veterinary Internal Medicine 1988;2:150-157.